Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 167, NWS Omaha, NE

May 9, 2001Washington County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at May 9, 2001, 8:45 PM CDT for Washington County, Nebraska. It was in force for 45 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 9, 2001, 8:45 PM CDT (01:45 UTC)
Expired
May 9, 2001, 9:30 PM CDT
In force
45 min
Issued by
NWS Omaha, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Washington County, NE

The radar

The Omaha radar (KOAX), 26 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 8:53 PM CDTThunderstorm Wind 60 EArlington, NEA thunderstorm wind gust estimated at around 70 mph downed two trees north of Arlington.
May 9, 8:53 PM CDTHail 0.75Arlington, NE
May 9, 9:34 PM CDTHail 0.75Ft Calhoun, NENear the Douglas county border.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 4:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.8 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2001-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1368 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2001-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1368 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
2240 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:10 PM CDT, 5 hours 35 minutes earlier.

Area forecast discussion, May 9, 3:10 PM CDT, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA NE
310 PM CDT TUE MAY 8 2001

FORECAST CONCERN CONTS TO BE CONVECTIVE THREAT AND POTENTIAL OF
HEAVY RAINS THRU THU.

SHORT TERM...18Z OAX SOUNDING SHOWD MSTR WAS VERY SHALLOW SO DESPITE
SFC DWPTS AROUND 60/LOWER 60S...USING MEAN LYR YIELDED A VERY SMALL
CAPE...A LTL OVR 100 J/KG.  MSTR WAS DEEPER AT TOP...CU WAS ALSO
STARTING TO SHOW UP OVR ERN KS/WRN MO...AND THIS MSTR SHOULD CONT TO
BE TRANSPORTED N.  THIS SHOULD HELP WKN CAP ALNG WK CDFNT WHICH AT
20A WAS APPROACHING A YKN-ODX LINE.  QUESTIONS WERE HOW LONG AND HOW
FAR SW AND HOW WOULD PREFRONTAL TROF AFFECT THINGS AS IT HAS PUSHED
THRU NERN NEBR DROPPG DWPTS INTO UPR 40S.  DIURNAL BACKING OF SFC
WINDS THIS EVENING SHOULD ALLOW PREFRONTAL TROF TO WASH OUT...BUT
WOULD DELAY ONSET A LTL.  NEXT...ONCE CONVECTION GOT GOING...HOW FAR
S...IF AT ALL...WOULD IT PUSH FNT SWD.  STILL EVEN IF DEEPER MSTR
DOESNT MAKE IT TO FNT TIL LATE EVENING...THERE COULD STILL BE HIGH
BASED TSTMS DVLPG ALNG FNT LATE THIS AFTN EARLY THIS EVENING...AND
LATEST RUC NOW POINTS TO CNTRL NEBR.  12Z MODELS WERE CONSISTENT
WITH THEIR EARLIER RUNS...WHICH UNFORTUNATELY MEANT RTHR LARGE
DIFFERENCES IN FNTL PSN AND QPF.  MOST NOTABLE WAS QPF DIFFERENCE
BTWN AVN AND ETA/NGM EVEN THO SFC FTRS FM AVN WERE SIMILAR TO NGM.
AVN CONTD TO HOLD FRONT UP TNGT AND KEEPS MOST OF THE AREA CAPPED
KEEPING PCPN N OF FCST AREA OVERNGT.  IF CONVECTION WOULD INDEED
DVLP INTO NERN NEBR AND PUSH FNT INTO THE ECNTRL ZONES...A
CONTINUING FEED OF BTR 850 MB DWPTS WOULD STILL GIVE A HEAVY RAIN
THREAT FOR PARTS OF THE AREA.  USING COMPROMISE BTWN AVN AND ETA
WILL KEEP POPS FAIRLY HIGH BUT WL NOT GO WITH A FLASH FLOOD WATCH
ATTM.  WL KEEP THE THREAT OF SVR IN FCST ALSO FOR MOST AREAS TNGT.
PREV FCST/GUID TEMPS SIMILAR AND LOOK GOOD.

FOR THU...EVEN FTHR S ETA BRINGS WRM WEDGE AT 850 MB INTO SERN NEBR
WITH TEMPS SIMILAR TO THOSE OF TDA.  RAISED HIGHS CNTRL/S TO GUID OR
A LTL WARMER.  ALL MODELS POINTED TO PSBL MORNING CONVECTION NERN
NEBR BFR FNT BECOMES MORE ACTIVE IN THE AFTN ACRS THE S.  SO UPPED
POPS N IN LINE WITH SRN ZONES...ALTHO STGEST SHOULD BE ACRS THE S
LATE AFTN INTO EVENING.  MCS THAT DVLPS THU NGT SHOULD PUSH FNT S OF
AREA BY EARLY FRI BUT WL CARRY SMALL POPS FRI AM.  WILL USE COMP IN
GUID TEMPS FOR HIGHS.

.OMA...NONE
CHERMOK

In the hours before

Special weather statement, May 9, 5:45 PM CDT, 3 hours before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-100600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
545 PM CDT WED MAY 9 2001

STORM SPOTTERS WILL BE NEEDED TONIGHT ACROSS EASTERN NEBRASKA AND
SOUTHWEST IOWA.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PORTIONS OF EASTERN
NEBRASKA AND SOUTHWEST IOWA UNTIL 10PM.  THUNDERSTORMS ARE
DEVELOPING ALONG A SLOW MOVING COLD FRONT WHICH EXTENDS FROM
NORTHERN IOWA...TO CENTRAL NEBRASKA.  THE THUNDERSTORMS ARE EXPECTED
TO INCREASE IN COVERAGE AND INTENSITY DURING THE EARLY EVENING HOURS
AS DEEPER LOW LEVEL MOISTURE MOVES NORTH INTO THE AREA.  IN
ADDITION...A LOW LEVEL JET WHICH WILL DEVELOP DURING THE EVENING
WILL AID IN FEEDING MOISTURE NORTH WHICH WILL LIKELY KEEP
THUNDERSTORMS STRONG AND POSSIBLY SEVERE LATE INTO THE
NIGHT.

THE GREATEST THREAT APPEARS TO BE LARGE HAIL AND STRONG WINDS.  LATE
TONIGHT...HEAVY RAIN WILL BE A THREAT AS THE THUNDERSTORMS WILL
LIKELY EVOLVE INTO A LARGE COMPLEX OVER SOUTHEAST NEBRASKA.

SKERRITT
Local storm report, May 9, 6:23 PM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
623 PM CDT WED MAY 09 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0620 PM    8 S WISNER                NE   1.5 INCH HAIL
05/09/01   CUMING                         REPORTED BY PUBLIC.
Local storm report, May 9, 8:42 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
842 PM CDT WED MAY 09 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0648 PM    2 E BEEMER                NE   1.75 INCH HAIL
05/09/01   CUMING                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0650 PM    1 S BLENCOE               IA   55 MPH TSTM GUST
05/09/01   MONONA                         REPORTED BY MEDIA.

0656 PM    BLENCOE                   IA   75 MPH TSTM GUST
05/09/01   MONONA                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0705 PM    CASTANA                   IA   60 MPH TSTM GUST
05/09/01   MONONA                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0709 PM    CLARKSON                  NE   1.75 INCH HAIL
05/09/01   COLFAX                         REPORTED BY STORM
                                          SPOTTER.

0711 PM    3 W WEST PT               NE   1.75 INCH HAIL
05/09/01   CUMING                         REPORTED BY STORM
                                          SPOTTER.
HAIL FROM 3
                                          MILES WEST OF WESTPOINT
                                          TO
WESTPOINT.

0711 PM    CLARKSON                  NE   1.75 INCH HAIL
05/09/01   COLFAX                         REPORTED BY HAM RADIO
                                          OPERATOR.

0711 PM    HOWELLS                   NE   1.75 INCH HAIL
05/09/01   COLFAX                         REPORTED BY HAM RADIO
                                          OPERATOR.
HAIL FROM
                                          1911 TO 1922.  LOTS OF
                                          HAIL
AT INTERSECTION
                                          OF HIGHWAYS 15 AND 91.

0722 PM    1 N SNYDER                NE   1 INCH HAIL
05/09/01   DODGE                          REPORTED BY EMERGENCY
                                          MANAGEMENT.
HAIL 1922
                                          TO 1925.

0730 PM    DODGE                     NE   1.5 INCH HAIL
05/09/01   DODGE                          REPORTED BY STORM
                                          SPOTTER.

0759 PM    2 S NICKERSON             NE   65 MPH TSTM GUST
05/09/01   DODGE                          REPORTED BY
                                          MEDIA.
INFLOW WINDS OF
                                          60 TO 70 MPH FROM
                                          THE
SOUTH.

0800 PM    SCHUYLER                  NE   1.75 INCH HAIL
05/09/01   COLFAX                         REPORTED BY HAM RADIO
                                          OPERATOR.

0802 PM    SCRIBNER                  NE   1 INCH HAIL
05/09/01   DODGE                          REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0820 PM    7 NW FREMONT              NE   TORNADO
05/09/01   DODGE                          REPORTED BY
                                          MEDIA.
POSSIBLE TORNADO.

0828 PM    SCHUYLER                  NE   1.75 INCH HAIL
05/09/01   COLFAX                         REPORTED BY HAM RADIO
                                          OPERATOR.

0836 PM    1 W FREMONT               NE   TOoRNADO
05/09/01   DODGE                          REPORTED BY MEDIA.

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 7:12 PM CDTTornado WarningOAXCuming, Dodge48 min
May 9, 7:20 PM CDTSevere Thunderstorm WarningOAXPlatte25 min
May 9, 7:27 PM CDTTornado WarningOAXColfax, Platte33 min
May 9, 7:28 PM CDTTornado WarningOAXColfax62 min
May 9, 7:40 PM CDTSevere Thunderstorm WarningOAXBurt, Washington65 min
May 9, 7:52 PM CDTSevere Thunderstorm WarningOAXDodge53 min
May 9, 8:05 PM CDTSevere Thunderstorm WarningOAXButler, Saunders55 min
May 9, 8:24 PM CDTTornado WarningOAXDodge36 min
May 9, 8:30 PM CDTSevere Thunderstorm WarningOAXColfax30 min
May 9, 8:57 PM CDTSevere Thunderstorm WarningOAXDouglas63 min
May 9, 9:23 PM CDTSevere Thunderstorm WarningOAXDodge52 min
May 9, 9:26 PM CDTSevere Thunderstorm WarningOAXWashington34 min
May 9, 9:32 PM CDTSevere Thunderstorm WarningOAXColfax43 min
May 9, 10:02 PM CDTFlash Flood WarningOAXDodge6 hr
May 9, 10:13 PM CDTSevere Thunderstorm WarningOAXDodge, Washington62 min
May 9, 10:45 PM CDTSevere Thunderstorm WarningOAXDouglas45 min
May 9, 10:48 PM CDTSevere Thunderstorm WarningOAXSaline, Seward42 min
May 9, 10:49 PM CDTSevere Thunderstorm WarningOAXColfax41 min
May 9, 10:58 PM CDTSevere Thunderstorm WarningOAXBurt62 min
May 9, 11:16 PM CDTSevere Thunderstorm WarningOAXWashington44 min
May 10, 6:42 PM CDTSevere Thunderstorm WarningOAXNemaha, Otoe48 min
May 9, 7:10 PM CDTSevere Thunderstorm WarningOAXHarrison50 min
May 9, 7:33 PM CDTSevere Thunderstorm WarningOAXMonona42 min
May 9, 7:56 PM CDTSevere Thunderstorm WarningOAXHarrison64 min
May 9, 9:00 PM CDTSevere Thunderstorm WarningOAXShelby45 min
May 9, 9:17 PM CDTSevere Thunderstorm WarningOAXPottawattamie58 min
May 9, 9:51 PM CDTSevere Thunderstorm WarningOAXMills54 min
May 9, 10:13 PM CDTSevere Thunderstorm WarningOAXPottawattamie32 min
May 9, 11:14 PM CDTSevere Thunderstorm WarningOAXMontgomery46 min
May 9, 11:26 PM CDTSevere Thunderstorm WarningOAXHarrison64 min
May 10, 12:09 AM CDTSevere Thunderstorm WarningOAXMontgomery51 min
May 10, 6:26 PM CDTSevere Thunderstorm WarningOAXFremont49 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.